Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

143 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What do these ECG findings indicate?

Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 5759 Questions

default
Posted on Mon, 16 Apr 2018 in General Health
Question: Hello,

During an ER visit for high heart rate after using kratom (which is known now to block some potassium channels in the heart thereby prolonging the QT interval) - the EKG showed a QT of 330 and QTc of 460, heart rate at 120. 30 minutes earlier at the urgent care clinic it was QTc of 440 and a HR of 117.

The EKG in both cases said "borderline repolarization abnormality in inferior leads" but no doctor was concerned about the EKG. Blood work was normal (except high neutrophils, likely due to stress)... And it was sinus tachycardia in both EKGs.

The symptom onset was very vague. I was sitting relaxed and suddenly I felt a bit dizzy/lightheaded, my pulse rate shot up very high (not sure how high...) and I walked around which caused mild relief. I laid in bed and HR went to the 90s then shot up again. I was also shivering and had tremor.

My background: long time athlete, normal EKGs in past, normal QT/QTc, used kratom here and there for 2 years (stopped now), lots of caffeine use daily, normal chest xray.

I should mention a milder version of this episode happened 6 weeks ago.

Anyhow, I'm worried I could have had an episode of torsades? Is that very unlikely? Could it have been a kratom triggered panic attack? SVT? It's been 2 weeks but I'm still nervous about it...



doctor
Answered by Dr. Ilir Sharka 9 hours later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

Hope you are having a pleasant weekend!

I carefully reviewed your description of the recent clinical symptomatology and also your uploaded ECGs and would like to explain that you don't have to worry too much.

As your QTC could be considered just in the upper borderline (in the upper limit of normal).

The risk of Torsade te Pointes becomes imminent when QTC is longer than 500ms.

Nevertheless, the most important issue in this history is to become aware and possibly avoid the real causes of your symptomatology (tachycardia) and your mildly prolonged QTC.

Let me explain my opinion:

The hallmark of all your recent complaints seems to be related to Kratom use. It is already confirmed that Kratom has mechanisms of action similar to opioids and it may lead to fast heart rate (tachycardia), nausea, vomiting, seazures, supraventricular tachycardia and even death.

So, it is not surprising that those episodes of lightheadedness/dizziness that you have experienced could be caused by a supraventricular tachycardia, induced by Kratom.

On my personal opinion, it is unlikely that those unpleasant fast beating rates to be related to any episodes of Torsades de Pointes.

So, relax and don't worry about that!

If you follow the right attitude regarding Kratom and other potential stimulants drinks (containing caffeine), you will not be at any increased risk any more.

So, just stay far from Kratom, stop using it even for short periods of time and avoid drinks containing caffeine.

I would also advice continuing being active and try to control your body weight.

In addition, I would recommending performing blood electrolytes (potassium, magnesium, calcium, etc.) and discuss with your doctor on the possibility of taking for short periods of time such supplements.

If you continue experiencing further episodes of increased heart rate or palpitations in the next days, I would recommend performing an ambulatory 24-48 heart rate monitoring, in order to examine better you heart rhythm trends and exclude possible cardiac arrhythmia.

Hope you will find this answer helpful!

Feel free to ask me again, whenever you have any other questions!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 4 hours later
Hi doctor,

Thank you for the information. It is relieving.
I did read that acquired prolonged QT syndrome is fixed by removal of the drug. So is it likely my QTc is back to the current normal level of 380 like a few months ago?

Would eating high potassium and magnesium foods help?

Also I wanted to know if the "borderline repolarization abnormality" on the EKG is significant?

I only ever get the palpitations or chest flutter/flip flop feeling when I bend over (not often) and only for a second. Aside from that I'm a very high stress and anxious person.

Thank you!
doctor
Answered by Dr. Ilir Sharka 6 hours later
Brief Answer:
My opinion as follows:

Detailed Answer:
Hello again!

You are right about acquired prolonged QT syndrome. Once the triggering factor is removed, the situation normalizes.

But you are not in a great risk even considering your actual ECG.

So, relax and don't worry too much!

There are no other concerning issues on your ECG to consider. The borderline repolarization abnormality is just a frequent finding during increased heart rate (sinus tachycardia).

Just to be sure, you have to check your blood electrolytes level (including potassium and magnesium).

It has been shown that the above supplements have a beneficial effects in the settings of certain arrhythmias.

For the moment, it seems that your palpitations may have been influenced by increased anxiety and Kratom use.

It is worth waiting for a couple of weeks after withdrawal of the drug and re-evaluate the situation again.

In case suspicions on tachycardia and palpitations are raised, then an ambulatory ECG (Holter) may be necessary.

I encourage you to modify your daily life-style and keep an increased physical activity profile that may help to better overcome your anxiety problems.

Wishing you are having a pleasant weekend!

Regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Short periods

doctor1 MD

hi, I have a mild case of cerebral palsy , high cognitive functioning and full functioning of my legs. The only outward sign of the cp is I walk with a slight limp on my left. I have noticed sometimes in stressful situations ie before a...

doctor1 MD

I am not if I have a cold Sore or not. It is not on my lips, but below my lower lip.

doctor1 MD

i went to bathroom dismorning and for the last two days ive been constipated but today i had noticed in my discharge it was odorless and it was clear but had a stringy red blood color in it followed by like a light brown maybe redish looking light color after i wiped what can it be ive been trying to have a baby but nothing yet.. not only that my last period was on the 17 and i am sually 28 days but this month was abnormal for my period so it lasted two days stopped then came back on for a day then stopped completlely what can be the issue?

doctor1 MD

i m 16 years old. i m not sexually active. and my period is extremely irregular, i used to not get it for 3-4 months at a time, and my cycles usually lasted 2-3 days if and when i got it. now, i m having periods that last almost a month. and i ve had 2 giant sized blood clots, bigger than a half dollar coin...i m scared like what s wrong with me ?

doctor1 MD

Hi, been trying to get pregnant for 6mths now got my period this month i always have suffered bad cramping, but this time it was really bad nothing ive ever experienced before my period only lasted 2 days and was light, it normal last at least 3-4 days and heavy the first couple of days. Now im still getting light cramping after my period and being tried could you help me possible put my mind at easy

doctor1 MD

hi im 31 years old an female im a little worried, my period was due on the 11th but it started early hours of the 9th, i bled till the 10th {1 day} then it stopped but i get these little cramps an spot again but not alot of blood just when i wipe a bit of blood there, im normally on time with my periods an they lasy 5 days. i also been gettin constant fuzzy headaches for over a week an half now an feeling faint hot an cold sweats to, an mood swings. what could be causing this please?